Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 1, 2017, 2:13 AM CDT for Franklin County, Kansas. It took effect at May 1, 2017, 5:22 AM CDT. It was in force for 26 hr.
The area
The outline as issued.
The facts
- Issued
- May 1, 2017, 2:13 AM CDT (07:13 UTC)
- In effect from
- May 1, 2017, 5:22 AM CDT
- Expired
- May 2, 2017, 7:51 AM CDT
- In force
- 26 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pottawatomie Creek at Lane (LNEK1). The gauge peaked at 23.05 ft at May 1, 2017, 7:00 AM CDT.
- Action stage
- 18 ft
- Minor stage
- 23 ft
- Moderate stage
- 24 ft
- Major stage
- 28.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06914500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
838 WGUS43 KTOP 010713 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Topeka KS 213 AM CDT Mon May 1 2017 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Pottawatomie Creek at Lane affecting Franklin County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC059-011513- /O.NEW.KTOP.FL.W.0020.170501T1022Z-170502T1251Z/ /LNEK1.1.ER.170501T1022Z.170501T1200Z.170501T1851Z.NO/ 213 AM CDT Mon May 1 2017 The National Weather Service in Topeka, KS has issued a * Flood warning for The Pottawatomie Creek at Lane. * from early this morning to Tuesday morning. * At 1:30 AM Monday the stage was 22.5 feet. * Flood stage is 23.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by early this morning and continue to rise to near 23.2 feet by this afternoon.The river will fall below flood stage by this afternoon. * Impact...At 23.0 feet...Minor low land flooding begins along the creek. && LAT...LON 3844 9512 3850 9500 3848 9494 3844 9504 3841 9507 $$
2 follow-up statements
002 WGUS83 KTOP 011417 FLSTOP Flood Statement National Weather Service Topeka KS 917 AM CDT Mon May 1 2017 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County Black Vermillion River at Frankfort affecting Marshall County Marais Des Cygnes River near Quenemo affecting Franklin and Osage Counties Pottawatomie Creek at Lane affecting Franklin County Pottawatomie Creek near Scipio affecting Anderson and Franklin Counties Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-012217- /O.EXT.KTOP.FL.W.0022.000000T0000Z-170502T1012Z/ /BLRK1.1.ER.170501T0853Z.170501T1800Z.170501T2212Z.NO/ 917 AM CDT Mon May 1 2017 The Flood Warning continues for The Big Blue River near Blue Rapids. * until late tonight. * At 8:15 AM Monday the stage was 26.7 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river is currently cresting near 26.7 feet. The river will fall below flood stage late this afternoon. * Impact...At 26.0 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC117-012217- /O.EXT.KTOP.FL.W.0019.000000T0000Z-170502T0932Z/ /FKFK1.1.ER.170501T0502Z.170501T1330Z.170501T2132Z.NO/ 917 AM CDT Mon May 1 2017 The Flood Warning continues for The Black Vermillion River at Frankfort. * until late tonight. * At 8:30 AM Monday the stage was 20.8 feet. * Flood stage is 19.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river is currently cresting near 20.8 feet and is expected to fall below flood stage by late this afternoon. * Impact...At 19.0 feet...Minor flooding of lowland areas occurs along the river from Vermillion to the mouth of the Black Vermillion River. && LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657 $$ KSC059-139-011857- /O.EXT.KTOP.FL.W.0018.000000T0000Z-170501T1857Z/ /QNMK1.1.ER.170430T0828Z.170430T1310Z.170501T0057Z.NO/ 917 AM CDT Mon May 1 2017 The Flood Warning continues for The Marais Des Cygnes River near Quenemo. * until this afternoon. * At 5:12 PM Sunday the stage was 18.1 feet. * Flood stage is 17.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by yesterday evening. * Impact...At 17.0 feet...Lowland areas along the river flood. && LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552 $$ KSC059-012217- /O.EXT.KTOP.FL.W.0020.000000T0000Z-170502T1200Z/ /LNEK1.1.ER.170501T1020Z.170501T1300Z.170501T1800Z.NO/ 917 AM CDT Mon May 1 2017 The Flood Warning continues for The Pottawatomie Creek at Lane. * until Tuesday morning. * At 8:30 AM Monday the stage was 23.0 feet. * Flood stage is 23.0 feet. * Forecast...The river is currently cresting near 23.0 feet and is expected to fall below flood stage this afternoon. * Impact...At 23.0 feet...Minor low land flooding begins along the creek. && LAT...LON 3844 9512 3850 9500 3848 9494 3844 9504 3841 9507 $$ KSC003-059-012217- /O.EXT.KTOP.FL.W.0017.000000T0000Z-170502T0407Z/ /SIPK1.2.ER.170430T0952Z.170430T2331Z.170501T1607Z.NO/ 917 AM CDT Mon May 1 2017 The Flood Warning continues for The Pottawatomie Creek near Scipio . * until this evening. * At 9:01 AM Monday the stage was 23.8 feet. * Flood stage is 23.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by late this morning. * Impact...At 23.6 feet...Farmers field to the north of the creek near Ohio Road floods. && LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525 $$ KSC027-012216- /O.EXT.KTOP.FL.W.0021.000000T0000Z-170502T0824Z/ /CYCK1.1.ER.170501T0835Z.170501T1230Z.170501T2024Z.NO/ 917 AM CDT Mon May 1 2017 The Flood Warning continues for The Republican River at Clay Center. * until late tonight. * At 8:45 AM Monday the stage was 15.1 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
795 WGUS83 KTOP 011753 FLSTOP Flood Statement National Weather Service Topeka KS 1253 PM CDT Mon May 1 2017 ...The Flood Warning is cancelled for the following streams in Kansas... Pottawatomie Creek at Lane affecting Franklin County Pottawatomie Creek near Scipio affecting Anderson and Franklin Counties Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC059-011823- /O.CAN.KTOP.FL.W.0020.000000T0000Z-170502T1200Z/ /LNEK1.1.ER.170501T1020Z.170501T1300Z.170501T1454Z.NO/ 1253 PM CDT Mon May 1 2017 The Flood Warning is cancelled for The Pottawatomie Creek at Lane. * At 12:30 PM Monday the stage was 22.9 feet. * Flood stage is 23.0 feet. * Fell below flood stage at 9:54 AM Monday. * Forecast...The river will continue to fall to 19.4 feet by Tuesday morning. && LAT...LON 3844 9512 3850 9500 3848 9494 3844 9504 3841 9507 $$ KSC003-059-011823- /O.CAN.KTOP.FL.W.0017.000000T0000Z-170502T0407Z/ /SIPK1.2.ER.170430T0952Z.170430T2331Z.170501T1643Z.NO/ 1253 PM CDT Mon May 1 2017 The Flood Warning is cancelled for The Pottawatomie Creek near Scipio . * At 12:30 PM Monday the stage was 22.8 feet. * Flood stage is 23.0 feet. * Fell below flood stage at 11:43 AM Monday. * Forecast...The river will continue to fall to 10.5 feet by Tuesday morning. && LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525 $$ KSC027-011823- /O.CAN.KTOP.FL.W.0021.000000T0000Z-170502T0824Z/ /CYCK1.1.ER.170501T0835Z.170501T1230Z.170501T1457Z.NO/ 1253 PM CDT Mon May 1 2017 The Flood Warning is cancelled for The Republican River at Clay Center. * At 12:30 PM Monday the stage was 14.6 feet. * Flood stage is 15.0 feet. * Fell below flood stage at 9:57 AM Monday. * Forecast...The river will continue to fall to 13.2 feet by Tuesday morning. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 30, 11:46 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 30, 11:46 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1146 PM CDT Sun Apr 30 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 325 PM CDT Sun Apr 30 2017 The 500 mb upper low was over south central Kansas at 18z. The low had become vertically stacked with the surface low in the same general area. The radar mosiac was showing showers near the low center expanding diurnally early this afternoon. This shower activity should move through northeast Kansas late this and evening along with the upper low. The coverage should decrease some this evening but will keep pops going. The brunt of the deformation zone precipitation should miss our area to the northwest, but a diminishing band of precipitation is forecast to traverse northeast Kansas tonight. Cloud ice will be marginal for sn and since the boundary layer temperatures remain warm enough to keep the precipitation rain, will not mention sn in the forecast. It would not be surprising to see a little wet snow mix in up along the Nebraska border where surface temps are in the upper 30s. Once the front moves through as the surface low moves out, the pressure gradient tightens which supports increasing westerly winds. Dry weather on Monday with decreasing clouds. The airmass should mix well allowing gusty winds in the mixed layer of around 30KT to mix to the surface. Temperatures on Monday will still be around 10 degrees F below normal for May 1. .LONG TERM...(Monday night through Sunday) Issued at 325 PM CDT Sun Apr 30 2017 By Monday night, the surface and mid-level lows will be moving into the Great Lakes region with west-northwesterly flow in place across the central U.S. These light westerly winds combined with generally clear skies will keep low temperatures Monday night in the low/mid 40s. Expect dry conditions Monday night through Tuesday before the next system approaches the region. Despite increasing cloud cover through the day, highs should rise into the mid/upper 60s. There will be two areas of focus that will contribute to precipitation chances during the Tuesday night through Wednesday night period. At the surface, low pressure will be tracking into TX with an associated warm front stretching northeastward across OK and should hover near the KS/MO/AR/OK borders. Models show scattered precipitation developing along and north of this boundary, with showers extending northward into central and east central KS Tuesday night into Wednesday. Do not anticipate thunderstorms with this precipitation due to little to no instability present that far north of the boundary. The second area of focus is with an embedded shortwave that models show developing over Montana Tuesday morning and deepening into a mid-level trough as it dives southeast into the High Plains and Central Plains Tuesday night into Wednesday. This advancing mid-level trough will provide enough forcing to bring additional precipitation chances into north central KS on Wednesday, with precipitation shifting eastward across the CWA by Wednesday evening. Model soundings show some weak instability aloft over north central KS as this trough passes overhead, so have added a slight chance of thunderstorms to that region Wednesday afternoon. Much of this scattered precipitation will end Wednesday night as the mid- level trough progresses east of the CWA and develops a closed-low. Models are now showing the potential for some light isolated precipitation to develop on the back side of this exiting low on Thursday across far northeast and east central KS, so have some slight-chance PoPs in place. As this deep mid-level trough advances across the eastern U.S., a broad mid-level ridge will slide into the central U.S. Models continue to show a blocking pattern setting up, with this ridge remaining anchored over the central U.S. late week through next week, with the next closed mid-level low remaining over the western U.S. As for temperatures, the mid-week precipitation will keep highs cooler in the 60s, but expect a moderating trend once the ridge builds in, with high temperatures rising into the low 70s by Friday and into the mid/upper 70s over the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1144 PM CDT Sun Apr 30 2017 Kept similar track as previous TAF with cigs coming down and winds picking up overnight. Do have some low MVFR/IFR cigs for much of the morning hours, then clearing late afternoon. Added a line to bring down winds in the evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...Hennecke AVIATION...67
Hazardous weather outlook, Apr 30, 3:34 PM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 334 PM CDT Sun Apr 30 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-012045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 334 PM CDT Sun Apr 30 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Recent rainfall has caused minor flooding on portions of the Marais Des Cygnes River and Pottawatomie Creek. Refer to the Flood Statement for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:55 AM CDT | River Flood Warning | TOP | Marshall | 23 hr |
| May 1, 3:24 AM CDT | River Flood Warning | TOP | Clay | 22 hr |
| May 1, 3:51 AM CDT | River Flood Warning | TOP | Marshall | 25 hr |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.